Hail, Rockingham
- When
- May 15, 4:58 PM EST
- Where
- Rockingham County, 0.3 mi SE of Sparkling Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.547, -78.926
Quarter size hail was reported near Sparkling Springs.
A couple of supercell thunderstorms produced large to very large hail over portions of central Virginia during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A couple of supercell thunderstorms produced large to very large hail over portions of central Virginia during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 2:24 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 324 PM EDT Thu May 15 2025 .SYNOPSIS... Low pressure will drift toward the northeast today while a warm front approaches from the west by tonight. Low pressure will move into the Great Lakes Region Friday, with a trailing cold front pushing through the area Saturday. High pressure will build in from the north Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... Substantial clearing has occurred today area-wide, with instability growing as a result. There is generally a gradient of CAPE over the region from NE to SW of around 1000-1500 J/kg in northeast MD to around 2000-2500 J/kg across central to southwestern VA. Also evident in latest analyses is a strong convergence zone over the Potomac Highlands. Along this zone of convergence is a fairly agitated cumulus field, indicative that convective initiation is likely not far off. This environment is also characterized by around 30 to 40 knots of bulk shear. Forecast soundings show some pretty fat CAPE, especially within the hail growth layer, in the region generally from the Potomac Highlands down through central/southeast VA and areas south and west from there. As thunderstorms develop this afternoon within this environment, though coverage may be isolated to widely scattered, expect some very tall supercells to be the primary storm mode. Large hail and damaging winds will be the primary threats today, and in fact SPC has highlighted the area for significant (2"+) hail. Storms today should have decent motion...however with this area being hydrologically sensitive with many streams running high, can't rule out an isolated flood issue. WPC maintains a marginal risk for excessive rainfall across the region for this reason. Most of the guidance continues to keep these stronger storms south of I-66 (if not much farther south). Locations that see appreciable sun today should approach/exceed 80, while locations to the northeast stay in the mid 70s. After storms move to the southeast during the evening there should be a quiet period as temperatures fall back to the 60s. Some patchy fog or low clouds could develop overnight, especially in area where it rains this afternoon/evening. By late tonight, a decaying line of thunderstorms may push through the northern half of our region. This should be relatively quick-moving, and decaying in strength as it moves east. Can't rule out a few rumbles of thunder, but not seeing a risk of severe weather with it into Friday morning. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... For the rest of Friday through Saturday, much more uncertainty exists around thunderstorm chances...with a high dependence on what happens upstream, both in terms of advection, and how the local environment may be modified. Current guidance favors several periods, but this could obviously change: First is something originating from the southwest and moving into the area on Friday afternoon, though this carries the most uncertainty. If no forcing can move into the area Friday, it could turn out pretty dry, as forecast soundings exhibit a fairly strong cap. Second, and potentially the most significant, will be upstream convection that may arrive late Friday night into Saturday morning. The question is whether this survives in tact or regenerates during the day Saturday along its outflow. Throughout the period, CAPE and shear would be supportive of severe thunderstorms, especially any that are previously organized and/or develop locally during peak heating. Storms should generally be progressive, but will have to monitor the flooding threat as well. Hopefully details can be refined moving forward. The Storm prediction center has actually introduced a widespread Slight Risk for severe thunderstorms on Friday, primarily focused on this potential MCS threat into the evening hours. So, confidence seems to be on the increase, but these setups are always rather tricky to handle. At any rate, will be monitoring trends closely with each model run ahead of the event. Assuming early clouds/rain are not too widespread, Friday will turn out rather hot and humid with highs well into the 80s. Some locations could have heat indices in the lower 90s. The same can be said for Saturday after a very mild start. It's possible the cold front clears the area Saturday morning, with clearing/drying and breezy conditions in the afternoon however. The secondary cold front may bring some upslope showers Saturday night. Otherwise temperatures will start cooling off. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Surface high pressure traversing the region Sunday into the start of next week will bring dry conditions to the area. Even with some passing shortwaves aloft, not really expecting convection given dry airmass at the surface. Seasonal temperatures in the 70s to near 80F Sunday and Monday, with overnight lows in the 50s. A dry reinforcing cold front Monday night bring some cooler temps, with lows in the 40s west of the Blue Ridge. The weather pattern looks to become very active again for the middle of next week. Split flow aloft confluences over the TN and OH Valleys Tuesday into Wednesday, with two strong upper troughs merging in some capacity as they move across the Mid-South, Midwest and Mid-Atlantic. A frontal zone looks to set up over our area sometime Tuesday night into Wednesday as a warm front lifts in from the south. Several waves of low pressure traversing the frontal zone bring us rounds of showers and thunderstorms. Too early to tell if any will be severe, though heavy rainfall is possible depending on where the boundary sets up. Another noteworthy trend for mid to late next week is the return of cooler than normal temperatures. Highs are currently forecast to be in the 60s to around 70F Wednesday and Thursday, with that possibly continuing into the following weekend. Overnight lows though still around seasonal values in the 50s. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Starting to see some more agitated cumulus out over eastern WV into the Shenandoah Valley along an area of strong convergence. This will be the spark for thunderstorms to develop this afternoon over the higher elevations and move towards the southeast. Still questioning how far north the development will be, hence there are still only PROB30s at IAD and DCA. However, CHO is more likely to get in on the action, so have added a prevailing TSRA group in later this afternoon/evening. This will be a very short duration event, with large hail and damaging winds both threats to watch out for. If under a storm that develops today, the hail could even approach 2" in diameter, so that threat is a bit more elevated today than the average thunderstorm day in the region. Sub-VFR conditions (ceilings or fog) may return to mainly MRB/BWI/MTN tonight into early Friday. There is also potential for one or more rounds of showers and thunderstorms late tonight through Friday afternoon. The first of which will move through the northern half of the area early on Friday morning. This should mainly be in the form of showers, so no mention of thunder in the TAF. However, can't completely rule out a few lightning strikes in this, especially at MRB. Otherwise VFR conditions should prevail. Then on Friday afternoon, this is when things get very uncertain. Heat and humidity will build, so some isolated to scattered storms may develop Friday afternoon as well. Confidence was too low to put into the TAFs at the moment, but it is a possibility that may need to be explored on future TAFs. Another round of thunderstorms could arrive late Friday night into Saturday morning. This round has the most uncertainty at this point. An MCS moving in from the Ohio Valley may make it into our region late Friday evening into Friday night. This could be yet another risk for damaging wind gusts, but the timing and certainty of occurrence is still just not quite there yet. So, will hopefully have more details as this moves into the TAF period. There may be a few storms ahead of a frontal passage on Saturday as well, which could also contain damaging wind gusts. This should push through rather early on in the day, giving way to drier and windy conditions in its wake. VFR conditions are expected Sunday into the start of next week as high pressure maintains control across the region. && .MARINE... Sub-SCA conditions should prevail through Friday night with winds becoming southerly today and southwesterly Friday. Strong to severe thunderstorms are possible across mainly the southern Maryland waters late this evening. However, highest confidence area for storms is south of the waters at this time, so keeping that threat around 20 to 30 percent at most. A decaying line of showers, and perhaps a few thunderstorms, will push through the area Friday morning. This could bring some gusty winds, but SMWs don't seem likely at this time thanks to the nocturnal inversion being in place. The rest of Friday generally looks quiet, though hot and humid conditions during the afternoon could spark a few thunderstorms near the waters, and of which could bring down some gusty winds. The best chance for severe weather looks to push through late Friday night through early Saturday. Timing and location of an MCS approaching from the west is still very uncertain, but conditions will be favorable for damaging wind gusts if this does traverse the mountains and make it to the waters. SMWs would likely be needed if this feature tracks directly over our area. Additionally, a cold front will push through Saturday, with SCA conditions likely in its wake. A few storms may develop ahead of this front early in the day as well, which could bring their own gusty wind threat. SCA conditions likely on Sunday as winds gust around 20-25 knots across all the waters. High pressure settles overhead Sunday night into Monday, bringing sub-SCA winds. && .TIDES/COASTAL FLOODING... Freshwater flooding will continue at Georgetown through the Friday afternoon high tide cycle, with the site currently in moderate flood stage. A Coastal Flood Warning is in effect for this threat. Water should recede Friday evening and drop back below flood stage after the Friday overnight high tide cycle. Elsewhere, sensitive tidal sites remain somewhat elevated this afternoon, with several sites in action stage at times of high tide. DC waterfront and Alexandria may even approach minor over the next few high tide cycles. This pattern may continue through this weekend. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Warning until 4 PM EDT Friday for DCZ001. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...CJL SHORT TERM...ADS/CJL LONG TERM...KRR AVIATION...ADS/CJL/KRR MARINE...ADS/CJL/KRR TIDES/COASTAL FLOODING...CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 515 PM EDT Thu May 15 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-162115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 515 PM EDT Thu May 15 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A River Flood Warning is in effect for the Potomac River upstream of Washington DC. A Coastal Flood Warning is in effect for Georgetown due to freshwater flooding. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible this evening, mainly south of Washington DC. Special Marine Warnings may be needed for the tidal waters as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The River Flood Warning and Coastal Flood Warning continue into Friday. Severe thunderstorms capable of producing damaging winds and large hail are possible Friday afternoon into Friday night. Another round of severe thunderstorms capable of producing damaging winds and large hail is possible Saturday afternoon. However, confidence in timing and coverage is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed Friday afternoon into Friday night. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-162115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 515 PM EDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight River Flood Warnings are in effect for portions of the Potomac, Shenandoah, and Rappahannock basins. A Severe Thunderstorm Watch is in effect for Hardy County in West Virginia as well as the Shenandoah Valley into central Virginia through midnight. Damaging wind gusts and large hail are the primary threats. Elsewhere, isolated severe thunderstorms capable of producing large hail and damaging winds are possible this evening. An isolated instance of flooding may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings continue through early Friday. Severe thunderstorms capable of producing damaging winds and large hail are possible Friday afternoon into Friday night. Another round of severe thunderstorms capable of producing damaging winds and large hail is possible Saturday afternoon, mainly along and east of the Blue Ridge. However, confidence in timing and coverage is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated this evening. Spotter activation may be needed Friday afternoon into Friday night. MDZ501-502-509-510-VAZ503-504-WVZ501>506-162115- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 515 PM EDT Thu May 15 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for Highland and Pendleton Counties through this evening. Damaging wind gusts and large hail are the primary threats. Additional isolated severe thunderstorms may move into the area late tonight. An isolated instance of flooding may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms capable of producing damaging winds and large hail are possible Friday afternoon into Friday night. .SPOTTER INFORMATION STATEMENT... Spotters have been activated this evening. Spotter activation may be needed Friday afternoon into Friday night.
The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
8 hail. Local standard time, as filed.
Quarter size hail was reported near Sparkling Springs.
Golf ball size hail was reported in the Park View area of the City of Harrisonburg.
Quarter size hail was reported in the City of Harrisonburg.
Quarter size hail was reported southwest of Jollet.
Quarter size hail was reported in Lydia.
Quarter size hail was reported west of Shady Grove.
Two inch diameter hail was reported north of White Hall.
Golf ball size hail was reported in White Hall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249234, 1249235, 1249236, 1249237, 1249238, 1249239, 1249240, 1249241.